I have had trouble with GERD for years now. When on a good PPI, it wanes. When on a not so good PPI, or none at all, it waxes. Stress also seems to be a factor. Now I am puking into my mouth when I am asleep at night, which causes me to awaken for several hours; it hurts when I eat food, all the way from my throat, down the tube, all the way down to the stomach, it hurts all the way; I get horrible acid pain, and I am taking 40 mg Prilosec to boot!
The day of the Air France 447 terrorist event (06/01/2009), I was hospitalized and they put me on Protonix 40 mg and it was a Godsend. Protonix made ALL the discomfort go away immediately, completely. I haven't taken all the PPIs but Protonix is the best for me by far. When I was discharged, I got a script for it but New York State Medicaid would not fill it, surprise of all surprises!
I'd like to ask for Protonix again when I see my new internist soon. I don't know if Protonix is the "strongest" of all the PPIs or the "last resort" PPI--is it? I read it causes cancer in lab rats? Does Protonix get used as the last resort because it has potential serious dangers? I want to know because I am having so much trouble with GERD now that I just want to take 40 mg Protonix indefinitely and put an end to all this unnecessary suffering.
I don't want to get an endoscopy. I get scared. I won't do it. They could do an MRI of my stomach but not a scope. To hell with scoping. All they do is tell you to take a PPI after a scope anyhow, I already know I need one, let's save the expense of a scope?
Can anyone discuss the risks vs. benefits of Protonix, if it really has serious dangers humans have to worry about, and if it's okay to take for long periods of time? I have MediCARE now, they pay completely for pantoprazole generic.
Most of the PPIs are very close in formulation, but there are slight differences between them so many people find that one might work better than others for them. Protonix is not the strongest by any means - it probably just works a bit better for you.
All PPIs have potential side-effects. They can increase the risk of fractures, decrease the amount of B12 that is taken in leading to problems with anemia and a few other things, and all can allow potentially harmful bacteria/microorganisms that are taken in with food past the stomach (since there is less acid to destroy them) and into the body.
Taking PPIs without knowing there is a hyper-acid problem can be detrimental down the line. Many GI issues have exactly the same symptoms. So if someone has symptoms, but the stomach isn't checked via a scope, it's possible the taking of the PPIs to tamp down symptoms alone could mask conditions such as stomach cancer. A scope should always be done at some point - perferably early on - to rule out the possibility of conditions other than 'simple' acid problems. Scopes should also be used to monitor the effectiveness of treatment. Just because symptoms go down doesn't mean the condition is better. Many find - much to their surprise and detriment - that their acid problems have progressed to the point of Barrett's esophagus (a precancerous condition) despite the fact they're taking PPIs and not having symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.